Posted by: Jess Riley | September 24, 2008

Theme Week Blood Elves: Roleplaying Disorders: Substance Dependence Part 2: Electric Boogaloo

As I said in my last post on the subject, bloodthistle and magic addiction are quite prevalent on Azeroth, and have real-world analogues in terms of effect. Bloodthistle is probably most akin to amphetamine, given its stimulant/crash-like effects on stats, while magic addiction has less obvious parallels. Given the little that we know about the effects of an actual magic high, the main cue to determining effect is in the effects of magic withdrawal on a person.

Of course, we have a very obvious sign of how magic withdrawal affects the addicted – the Blood Elves and, perhaps more aptly, the Wretched. Now, for reference, the effects of amphetamine withdrawal are:

  • fatigue
  • dysphoric mood
  • vivid, unpleasant dreams
  • insomnia or hypersomnia
  • increased appetite
  • psychomotor retardation or agitation
  • While the symptoms of opiod withdrawal are:

  • dysphoric mood
  • nausea or vomiting
  • muscle aches
  • lacrimation or rhinorrhea
  • pupillary dilation, piloerection, or sweating
  • diarrhea
  • yawning
  • fever
  • insomnia
  • Now, of these lists of symptoms, the ones that seem most consistent with how the Blood Elves and Wretched are portrayed is the latter; clearly, the Wretched are in physical pain (muscle aches?), seem tired (insomnia?), and are thin and weak (a combination of insomnia, diarrhea and nausea?), and Blood Elves are certainly known for their dysphoric moods.

    If we therefore take the assumption that if magic withdrawal is like opioid withdrawal and extend that so far as to assume that a magic high is like an opioid high, we can get a better idea what addiction as a whole would be like.

    The key problem really comes here in that most symptoms of withdrawal aren’t things you really want to roleplay. While certainly sweating, insomnia and increased appetite can be roleplayed reasonably well, most people won’t want to actually roleplay diarrhea and vomiting. No one will blame you if you don’t roleplay that – or at least, I certainly won’t.

    Ways you can get that across, however, are by referencing weakness and weight loss. I’m sure we all know that when we have gone through a bout of illness that involves, ahem, a lot of waste leaving our body in some fashion, we feel weaker than usual, are dehydrated, crave sugars and salts, and (if it goes on for some time), lose weight. These are all signs you can mention or roleplay to imply that there’s something physical going on to do with the withdrawal without actually having to roleplay the awkward or disgusting parts.

    There’s not a lot to further say on the issue, so this ends up being much shorter than I’d expected it to be. On the other hand, talking about vomiting and diarrhea really does put a damper on having anything to say afterwards.

    Advertisements

    Responses

    1. hmmmm I am fascinated by this topic. If you can “take” drugs in WoW – where are all the dance parties?

      On a different note, maybe this article can stimulate and interesting topic on RPG.

      http://www.schneier.com/blog/archives/2008/09/the_pentagons_w.html

      As an RPG gamer how would you know if someone is in character as a terrorist or is actually a real terrorist acting normal? This becomes interesting when someone is talking/acting suicidal and you can’t actaully ask them hey are you in character, and they might reply “stop ruining the illusion of course i am!” but if you don’t ask and……you get the gist

    2. I have no idea what to make of that Pentagon thing. When I first heard of it, I thought, “Man, so which Pentagon employees just got the government to pay for their badass connection and WoW accounts?”

      But now the report is out and they can’t even get the language right. I mean, “White Keep”? There is no freaking White Keep in Warcraft, which wouldn’t be so bad if it weren’t for the fact that there is the “Black Temple”, which would be just as good a code phrase!

    3. As a side note Jess, you have to stop hogging commas for your titles. There are poor kids in Ethiopia who don’t even have commas.


    Leave a Reply

    Fill in your details below or click an icon to log in:

    WordPress.com Logo

    You are commenting using your WordPress.com account. Log Out / Change )

    Twitter picture

    You are commenting using your Twitter account. Log Out / Change )

    Facebook photo

    You are commenting using your Facebook account. Log Out / Change )

    Google+ photo

    You are commenting using your Google+ account. Log Out / Change )

    Connecting to %s

    Categories

    %d bloggers like this: